Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 146, NWS Austin/San Antonio, TX

October 12, 2013Burnet County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 12, 2013, 9:16 PM CDT for Burnet County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2013, 9:16 PM CDT (02:16 UTC)
Expired
Oct 12, 2013, 10:00 PM CDT
In force
44 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Burnet County, TX

The radar

The Ft Hood radar (KGRK), 83 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2013-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2013-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1697 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

296 
WUUS54 KEWX 130216
SVREWX
TXC053-130300-
/O.NEW.KEWX.SV.W.0146.131013T0216Z-131013T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
916 PM CDT SAT OCT 12 2013

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BURNET COUNTY...

* UNTIL 1000 PM CDT.

* AT 907 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED 8 MILES NORTHWEST OF BURNET...OR 6 MILES EAST OF
  BUCHANAN DAM...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
  THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3087 9807 3067 9824 3076 9836 3086 9838
      3092 9834
TIME...MOT...LOC 0216Z 310DEG 7KT 3082 9832

$$
2 follow-up statements
111 
WWUS54 KEWX 130238
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
938 PM CDT SAT OCT 12 2013

TXC053-130300-
/O.CON.KEWX.SV.W.0146.000000T0000Z-131013T0300Z/
BURNET TX-
938 PM CDT SAT OCT 12 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR CENTRAL BURNET COUNTY...

AT 930 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
LOCATED NEAR BURNET...MOVING SOUTHEAST AT 10 MPH.

LAT...LON 3083 9812 3069 9823 3079 9835 3086 9829
TIME...MOT...LOC 0238Z 310DEG 7KT 3079 9828

$$
610 
WWUS54 KEWX 130258
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
958 PM CDT SAT OCT 12 2013

TXC053-130306-
/O.EXP.KEWX.SV.W.0146.000000T0000Z-131013T0300Z/
BURNET TX-
958 PM CDT SAT OCT 12 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BURNET COUNTY WILL
EXPIRE AT 1000 PM CDT...

THE STORM HAS WEAKENED AND THE WARNING WILL BE ALLOWED TO EXPIRE.  
BRIEF HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING IS STILL POSSIBLE 
WITH THIS STORM AS MOVES OVER THE BURNET AREA.  


LAT...LON 3083 9812 3069 9823 3079 9835 3086 9829
TIME...MOT...LOC 0256Z 310DEG 7KT 3077 9825

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 7:55 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Oct 12, 7:55 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
755 PM CDT SAT OCT 12 2013

.UPDATE...
LOWERED EVENING POPS GIVEN CURRENT RADAR TRENDS...BUT KEPT
CHANCE- LIKELY POPS FOR AFTER MIDNIGHT AS CONVECTION APPROACHES
FROM WEST OF THE RIO GRANDE IN MEXICO.

&&

.PREV DISCUSSION... /ISSUED 559 PM CDT SAT OCT 12 2013/

AVIATION...
AN WARM MOIST UNSTABLE WEATHER PATTERN FOR THE NEXT 24 HOURS AS
DISTURBANCES IN THE WESTERLY FLOW ALOFT INTERACT WITH WARM MOIST
GULF AIR AND OUTFLOW BOUNDARIES. OTHERWISE VFR CONDITIONS
PREVAILING THIS EVENING WITH ISOLD SHRA/TSRA MOVING N AND NEWD
ACROSS THE AREA...WITH INCREASING COVERAGE ACROSS ALONG THE RIO
GRANDE AS ANOTHER DISTURBANCES APPROACHES THE AREA FROM NRN
MEXICO. MVFR CIGS REDEVELOPING AFTER 04Z THIS EVENING AND
PREVAILING THRU THE OVERNIGHT HOURS INTO SUNDAY MORNING. MVFR-IFR
CIGS/VSBYS POSSIBLE IN THE SCT-NMRS SHRA/TSRA THAT WILL BE
DEVELOPING ACROSS SOUTH TEXAS OVERNIGHT INTO SUNDAY. S-SELY SFC
WINDS OF 10-15 KNOTS PREVAILING.

PREV DISCUSSION... /ISSUED 310 PM CDT SAT OCT 12 2013/

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
UPPER AIR ANALYSIS THIS MORNING SHOWS A WEAKENING AREA OF HIGH
PRESSURE OVER THE GULF WITH A TROUGH MOVING INTO THE CENTRAL
PLAINS. THIS IS BRINGING SOUTHWESTERLY FLOW ALOFT ACROSS TEXAS AND
THIS IN TURN IS PULLING MOISTURE IN FROM A DEVELOPING TROPICAL
SYSTEM IN THE PACIFIC. IN THE LOW LEVELS...VAD WIND PROFILES FROM
AREA RADARS SHOW SOUTH TO SOUTHEASTERLY FLOW FROM THE SURFACE UP
TO AROUND 7K FEET. THERE IS ALSO A WEAK FRONTAL BOUNDARY
STRETCHING FROM ARDMORE...OK TO DRYDEN. SEEING CONVECTION IN THE MOIST
WARM SECTOR ACROSS OUR EASTERN COUNTIES AND BUILDING TOWARD THE
WEST. AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE ACROSS THE REGION
WITH INCREASING CHANCES FOR RAIN TONIGHT AND SUNDAY. PW VALUES ARE
EXPECTED TO INCREASE TO AROUND 2 INCHES WHICH IS ABOVE THE 75TH
PERCENTILE FOR OUR AREA. THIS ALONG WITH SLOW STORM MOVEMENT WILL
LEAD TO SOME ISOLATED HEAVY RAINFALL.

LONG TERM (MONDAY THROUGH SATURDAY)...
MONDAY WE WILL SEE THE UPPER RIDGE BUILD BACK UP THROUGH TEXAS AND
LOWER RAIN CHANCES. AT THE SAME TIME THE NEXT TROUGH WILL BEGIN
TO MOVE OUT OF THE ROCKIES INTO THE PLAINS. THIS WILL BRING THE
NEXT FRONTAL SYSTEM WHICH LOOKS TO BE STRONGER THAN THE FIRST ONE.
THIS COLD FRONT WILL MOVE THROUGH OUR CWA TUESDAY NIGHT INTO
WEDNESDAY AND WILL BE A BETTER TRIGGER AND FOCUS FOR CONVECTIVE
DEVELOPMENT. LOOKS LIKE TUESDAY NIGHT WEDNESDAY WILL BE THE BEST
CHANCE FOR WIDESPREAD SIGNIFICANT RAIN. PW WILL AGAIN BE ABOVE TWO
INCHES AND WITH A BETTER LIFTING MECHANISM...LOCALLY HEAVY RAIN IS
POSSIBLE DURING THIS TIME PERIOD. THURSDAY THE FRONT WILL MOVE
OFF THE COAST AND THE UPPER TROUGH AXIS WILL SWING THROUGH NORTH
TEXAS...SO THERE WILL BE A SLIGHT CHANCE FOR SOME LINGERING
SHOWERS. PRECIP CHANCES WILL THEN END AS WEAK UPPER RIDGING BUILDS
IN FROM THE WEST TOWARD THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  81  72  87  71 /  50  70  50  40  20
AUSTIN BERGSTROM INTL AIRPORT  74  81  72  87  70 /  50  70  50  30  20
NEW BRAUNFELS MUNI AIRPORT     74  81  73  87  72 /  60  70  40  30  20
BURNET MUNI AIRPORT            71  80  70  83  67 /  50  70  60  40  30
DEL RIO INTL AIRPORT           72  81  74  86  72 /  60  70  60  30  30
GEORGETOWN MUNI AIRPORT        72  81  71  86  69 /  50  70  50  40  30
HONDO MUNI AIRPORT             74  85  73  87  70 /  60  70  50  30  20
SAN MARCOS MUNI AIRPORT        74  80  72  86  71 /  60  70  50  30  20
LA GRANGE - FAYETTE REGIONAL   75  85  73  87  71 /  30  60  40  20  20
SAN ANTONIO INTL AIRPORT       75  85  74  87  72 /  60  60  40  20  20
STINSON MUNI AIRPORT           74  86  74  89  72 /  60  60  40  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...01
SYNOPTIC/GRIDS...17
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Oct 12, 7:38 PM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
738 PM CDT SAT OCT 12 2013

TXZ171>173-183>194-202>209-217>225-228-131100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
738 PM CDT SAT OCT 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

LOW LEVEL GULF MOISTURE AND UPPER LEVEL PACIFIC MOISTURE WILL
REMAIN ENTRENCHED ACROSS SOUTH CENTRAL SUNDAY THROUGH WEDNESDAY.
THE AIRMASS WILL BE TROPICAL WHICH WILL LEAD TO THE POTENTIAL FOR
LOCALLY HEAVY RAINFALL. THE GREATEST THREAT FOR LOCALLY HEAVY
RAINFALL AND MINOR FLOODING WILL BE TUESDAY NIGHT INTO WEDNESDAY
AS A SLOW MOVING COLD FRONT INTERACTS WITH THE REMNANTS OF A
PACIFIC CYCLONE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Oct 12, 6:50 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
650 PM CDT SAT OCT 12 2013

TXZ202-217-130030-
KINNEY-MAVERICK-
650 PM CDT SAT OCT 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MAVERICK AND SOUTHERN
KINNEY COUNTIES UNTIL 730 PM CDT...

AT 640 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR DARLING...OR 12 MILES SOUTH OF SPOFFORD...
MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SPOFFORD...
  ANACACHO...

LAT...LON 2922 10063 2926 10026 2893 10029 2891 10053
TIME...MOT...LOC 2350Z 185DEG 21KT 2906 10042
Special weather statement, Oct 12, 9:06 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
906 PM CDT SAT OCT 12 2013

TXZ171-172-130245-
BURNET-LLANO-
906 PM CDT SAT OCT 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BURNET AND NORTHEASTERN
LLANO COUNTIES UNTIL 945 PM CDT...

AT 858 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF BUCHANAN DAM...MOVING EAST
AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BURNET...
  LAKE VICTOR...
  SUNNYLANE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3074 9810 3075 9844 3093 9846 3099 9812
TIME...MOT...LOC 0206Z 265DEG 6KT 3085 9834

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 9:06 PM CDTSpecial Weather StatementEWXBurnet39 min
Oct 12, 9:46 PM CDTAreal Flood AdvisoryEWXBurnet2 hr
Oct 12, 11:50 PM CDTFlash Flood WarningEWXTravis, Williamson2 hr
Oct 13, 1:48 AM CDTFlash Flood WarningEWXTravis, Williamson72 min
Oct 13, 2:26 AM CDTAreal Flood AdvisoryEWXBurnet2 hr
Oct 13, 3:06 AM CDTAreal Flood AdvisoryEWXTravis, Williamson114 min
Oct 13, 3:47 AM CDTFlash Flood WarningEWXHays, Travis3 hr
Oct 13, 3:59 AM CDTAreal Flood AdvisoryEWXBlanco, Gillespie2 hr
Oct 13, 4:00 AM CDTFlash Flood WatchEWXBandera, Bastrop, Bexar, Blanco, Burnet, Caldwell and 21 more23 hr
Oct 13, 4:29 AM CDTAreal Flood AdvisoryEWXUvalde2 hr
Oct 13, 4:31 AM CDTFlash Flood WarningEWXHays, Travis3 hr
Oct 13, 4:59 AM CDTFlash Flood WarningEWXUvalde3 hr
Oct 13, 5:21 AM CDTFlash Flood WarningEWXHays3 hr
Oct 13, 6:23 AM CDTAreal Flood AdvisoryEWXBlanco, Comal, Gillespie, Kendall, Kerr2 hr
Oct 13, 6:27 AM CDTFlash Flood WarningEWXCaldwell2 hr
Oct 13, 6:29 AM CDTRiver Flood WarningEWXTravis15 hr
Oct 13, 6:29 AM CDTRiver Flood WarningEWXTravis15 hr
Oct 13, 6:54 AM CDTRiver Flood WarningEWXUvalde3 hr
Oct 13, 7:31 AM CDTAreal Flood AdvisoryEWXGonzales, Guadalupe119 min
Oct 13, 9:52 AM CDTAreal Flood AdvisoryEWXDimmit, Zavala2 hr
Oct 13, 10:25 AM CDTFlash Flood WarningEWXDimmit, Zavala3 hr
Oct 13, 10:56 AM CDTAreal Flood AdvisoryEWXUvalde, Zavala2 hr
Oct 13, 12:05 PM CDTRiver Flood WarningEWXBastrop9 hr
Oct 13, 12:05 PM CDTRiver Flood WarningEWXFayette9 hr
Oct 13, 1:36 PM CDTFlash Flood WarningEWXDimmit, Zavala3 hr
Oct 13, 1:41 PM CDTAreal Flood AdvisoryEWXMaverick109 min
Oct 13, 2:44 PM CDTFlash Flood WarningEWXMaverick3 hr
Oct 13, 2:57 PM CDTFlash Flood WarningEWXDimmit, Maverick, Zavala3 hr
Oct 13, 3:04 PM CDTAreal Flood AdvisoryEWXKinney, Val Verde116 min
Oct 13, 3:37 PM CDTRiver Flood WarningEWXDimmit5 days
Oct 13, 4:26 PM CDTFlash Flood WarningEWXDimmit, Zavala2 hr
Oct 13, 6:32 PM CDTFlash Flood WarningEWXDimmit3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.